Alert archive / Kansas / Areal Flood Warnings in 2008

Areal Flood Warning 21, NWS Dodge City, KS

September 25, 2008Trego County, Kansas

NWS Dodge City, KS issued this areal flood warning at Sep 25, 2008, 1:41 PM CDT for Trego County, Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2008, 1:41 PM CDT (18:41 UTC)
Expired
Sep 26, 2008, 1:30 PM CDT
In force
24 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Trego County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDDC 251841
FLWDDC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT THU SEP 25 2008

KSC195-261830-
/O.NEW.KDDC.FA.W.0021.080925T1841Z-080926T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
141 PM CDT THU SEP 25 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...WAKEENEY...VODA...RIGA...OGALLAH...
  COLLYER...

* UNTIL 130 PM CDT FRIDAY

* AT 132 PM CDT THE BIG CREEK NEAR COLLYER WAS RAPIDLY RISING DUE TO 
LAST NIGHTS VERY HEAVY RAINFALL AND WAS ALSO FILLING DITCHES AND LOW 
LYING AREAS ALONG THE CREEK. 

THE HIGH WATER IS EXPECTED TO CONTINUE DOWN BIG CREEK AND ITS BASINS
TO THE EAST...ACROSS NORTHERN TREGO COUNTY.

A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT...HOWEVER
STREAM RISES ARE EXPECTED TO BE SLOW AND FLASH FLOODING IS NOT
EXPECTED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3902 9960 3884 9960 3892 10015 3907 10015

$$

KRUSE
2 follow-up statements
000 
WGUS83 KDDC 260059
FLSDDC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT THU SEP 25 2008

KSC195-261830-
/O.CON.KDDC.FA.W.0021.000000T0000Z-080926T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TREGO KS-
759 PM CDT THU SEP 25 2008

...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FRIDAY FOR
URBAN AREAS AND SMALL STREAMS IN NORTHERN TREGO COUNTY...

AT 750 PM CDT...ASSESSMENT OF THE BIG CREEK DRAINAGE BASIN REVEALED 
A VERY LARGE AMOUNT OF WATER TRAVELING DOWNSTREAM.  THIS HIGH WATER 
SHOULD REACH NEAR WAKEENEY BY DAYBREAK FRIDAY...AND BE NEAR OGALLAH 
BY NOON FRIDAY.  

THE U.S. GEOLOGICAL SURVEY (USGS) WILL BE MAKING A SPECIAL 
MEASUREMENT OF THE STREAM FLOW IN BIG CREEK IN NORTHERN TREGO COUNTY 
FRIDAY MORNING.  ONCE THIS MEASUREMENT IS OBTAINED...A MORE ACCURATE 
FORECAST WILL BE ISSUED.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLOOD WATERS ARE MOVING DOWN BIG CREEK FROM NEAR COLLYER TO 
WAKEENEY. THE FLOOD CREST IS EXPECTED TO REACH OGALLAH BY NOON 
FRIDAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3902 9960 3884 9960 3892 10015 3907 10015

$$

12
000 
WGUS83 KDDC 260415
FLSDDC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 PM CDT THU SEP 25 2008

KSC195-261830-
/O.CON.KDDC.FA.W.0021.000000T0000Z-080926T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TREGO KS-
1115 PM CDT THU SEP 25 2008

...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FRIDAY FOR
URBAN AREAS AND SMALL STREAMS IN NORTHERN TREGO COUNTY...

AT 1112 PM CDT...ASSESSMENT OF THE BIG CREEK DRAINAGE BASIN 
CONTINUED TO REVEAL A VERY LARGE AMOUNT OF WATER TRAVELING 
DOWNSTREAM.  THIS HIGH WATER SHOULD REACH NEAR WAKEENEY BY DAYBREAK 
FRIDAY...AND BE NEAR OGALLAH BY NOON FRIDAY.  

THE U.S. GEOLOGICAL SURVEY (USGS) WILL BE MAKING A SPECIAL 
MEASUREMENT OF THE STREAM FLOW IN BIG CREEK IN NORTHERN TREGO COUNTY 
FRIDAY MORNING.  ONCE THIS MEASUREMENT IS OBTAINED...A MORE ACCURATE 
FORECAST WILL BE ISSUED.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLOOD WATERS ARE MOVING DOWN BIG CREEK FROM NEAR COLLYER TO 
WAKEENEY. THE FLOOD CREST IS EXPECTED TO REACH OGALLAH BY NOON 
FRIDAY.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3902 9960 3884 9960 3892 10015 3907 10015

$$

33

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 25, 3:51 AM CDT, 9 hours 50 minutes earlier.

Area forecast discussion, Sep 25, 3:51 AM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT THU SEP 25 2008

.DISCUSSION...

DAYS 1-2...

00 UTC SUBJECTIVE ANALYSIS INDICATES MODERATE JET ENERGY MOVING
THROUGH THE SOUTH CENTRAL CANADIAN PRAIRIE PROVINCES AND A TRAILING
SPEED MAX THROUGH THE NORTHWEST UNITED STATES. BAROCLINIC SYSTEMS
WITH SHARP HEIGHT GRADIENTS WERE IN PLACE NEAR LAKE SUPERIOR AND
OVER WESTERN BRITISH COLUMBIA. BETWEEN THESE SYSTEMS...WEAK 500 MB
RIDGING WAS IN PLACE ACROSS THE WESTERN UNITED STATES WITH DEEP WARM
AIR MARKED BY 850 MB TEMPERATURES AT OR ABOVE 20 DEGREES C ACROSS
SOUTHWEST KANSAS THROUGH WEST TEXAS.

THE MAIN FORECAST CONSIDERATIONS WILL BE ONGOING PRECIPITATION THIS
MORNING ACROSS THE AREA AS WELL AS TEMPERATURES IN THE DAY 1-2
TIMEFRAME. STRATIFORM RAIN...WITH EMBEDDED CONVECTION CONTINUES
ALONG THE NW TO SE ORIENTED 850 HPA BOUNDARY EARLY THIS MORNING. THE
CONVECTION IS RIDING THE NOSE OF A CYCLONICALLY CURVED 850 LOW LEVEL
JET INDICATED IN THE REGIONAL SOUNDINGS AND PROFILER NETWORK.  THIS
CONVECTION WILL LIKELY CONTINUE TO SPREAD EASTWARD ACROSS THE
NORTHERN SECTIONS OF THE CWA WHILE BEGINNING TO DISSIPATE IN THE
PRE-DAWN HOURS. THE METEOROLOGICAL SETUP WHICH CAUSED LAST EVENINGS
CONVECTION OVER WESTERN KANSAS WILL NO LONGER BE IN PLACE THIS
AFTERNOON...AS THE AS THE ATMOSPHERE WILL CONTINUE TO BECOME LESS
UNSTABLE WITH TIME WHILE THE LOW LEVEL MOISTURE TRANSPORT MAXIMUM
SHIFTS NORTH OF THE REGION INTO THE NORTHERN GREAT PLAINS.

WESTERN KANSAS WILL LIKELY ONCE AGAIN SEE TEMPERATURES REACHING
INTO THE HIGH 80S. CLOUDS IN THE MORNING MAY KEEP TEMPERATURES FROM
RISING TOO QUICKLY IN THE EAST AND NORTHERN SECTIONS OF THE CWA
WHERE RAINFALL FELL LAST NIGHT. LOW TEMPERATURES IN THE UPPER 50S TO
LOW 60S APPEAR REASONABLE TONIGHT AND FRIDAY NIGHT AS WELL WITH
ANOTHER WARM DAY ON FRIDAY IN THE UPPER 80S AS THE CWA REMAINS UNDER
THE INFLUENCE OF WARM 850 TEMPERATURES AND DECREASING BOUNDARY LAYER
MOISTURE.

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE WITH THE IDEA OF A BROAD UPPER
RIDGE ACROSS THE WESTERN AND CENTRAL CONUS THROUGH THE EARLY PART OF
THE EXTENDED PERIOD BEFORE THE UPPER FLOW AMPLIFIES EARLY NEXT
WEEK. A FAST MOVING SHORTWAVE WILL CROSS THE NORTHERN PLAINS FRIDAY
NIGHT WHICH WILL PUSH A WEAK FRONTAL BOUNDARY INTO WESTERN KANSAS ON
SATURDAY. THE MODELS DONT BREAK OUT ANY PRECIP ACROSS WESTERN
KANSAS WITH THIS BOUNDARY BUT KEEP IT FARTHER WEST ALONG THE EASTERN
SLOPES. HOWEVER, WILL THROW IN SOME SILENT 10 PERCENT OR LESS POP
ACROSS THE NORTHERN CWA SATURDAY AFTERNOON AND EVENING.

EARLY NEXT WEEK THE RIDGE AMPLIFIES OVER THE WESTERN CONUS WHILE AN
UPPER WAVE INTENSIFIES OVER SOUTHERN CANADA AND DIGS SOUTHEAST.
MOST OF THE MODEL SOLUTIONS SHOW AN UPPER LOW DIGGING INTO THE GREAT
LAKES.  THE 00Z ECMWF IS NOW FOLLOWING SUITE WITH THE OTHER MODELS
INSTEAD OF DIGGING THE UPPER LOW INTO IOWA.

THIS SYSTEM WILL PUSH A COLD FRONT SOUTH ACROSS WESTERN KANSAS ON
MONDAY.  HAVE RAISED TEMPERATURES A CATEGORY INTO THE UPPER 80S ON
SUNDAY AHEAD OF THE FRONT.

&&

AVIATION...

SCATTERED THUNDERSTORMS GENERALLY TO THE NORTH OF GARDEN CITY AND
DODGE CITY WILL CONTINUE UNTIL AFTER SUNRISE BEFORE DIMINISHING. VFR
CONDITIONS WILL PREVAIL THROUGH THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  61  87  57 /  30   0   0  10
GCK  86  60  88  54 /  20  10   0  10
EHA  86  58  88  55 /   0   0   0  10
LBL  86  59  87  56 /  10   0   0  10
HYS  85  62  87  57 /  40  10   0  10
P28  84  59  86  58 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/02
Hazardous weather outlook, Sep 25, 10:12 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 AM CDT THU SEP 25 2008

KSZ030-031-043>046-061>066-074>081-084>090-261515-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1012 AM CDT THU SEP 25 2008 /912 AM MDT THU SEP 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Sep 25, 10:37 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 AM CDT THU SEP 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 N GRIGSTON            38.55N 100.72W
09/25/2008  M1.60 INCH       SCOTT              KS   PUBLIC

            THE RAINFALL OCCURRED BETWEEN 5PM ON THE 24TH AND 3AM ON
            THE 25TH.

0700 AM     HEAVY RAIN       5 N GRIGSTON            38.54N 100.73W
09/25/2008  M1.50 INCH       SCOTT              KS   PUBLIC

            THE RAINFALL OCCURRED BETWEEN 5PM ON THE 24TH AND 3AM ON
            THE 25TH.

&&

LEE
Local storm report, Sep 25, 10:41 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 AM CDT THU SEP 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     4 WNW GRIGSTON          38.49N 100.79W
09/24/2008  M75.00 MPH       SCOTT              KS   TRAINED SPOTTER

0517 PM     HAIL             4 WNW GRIGSTON          38.49N 100.79W
09/24/2008  E1.25 INCH       SCOTT              KS   TRAINED SPOTTER

0615 PM     HAIL             4 NW MANNING            38.58N 100.76W
09/24/2008  E1.75 INCH       SCOTT              KS   TRAINED SPOTTER

            THE HAIL WAS REPORTED FROM QUARTER TO GOLF BALL SIZE.

0640 PM     HAIL             18 N LAKIN              38.20N 101.26W
09/24/2008  E1.00 INCH       KEARNY             KS   PUBLIC

0650 PM     HAIL             HEALY                   38.60N 100.62W
09/24/2008  M1.75 INCH       LANE               KS   EMERGENCY MNGR

            WINDS WERE ESTIMATED AT 55 MPH.

0656 PM     HAIL             1 N HEALY               38.61N 100.62W
09/24/2008  E0.88 INCH       LANE               KS   TRAINED SPOTTER

            THE HAIL COVERED THE GROUND.

0745 PM     HAIL             8 N DEERFIELD           38.09N 101.16W
09/24/2008  E1.50 INCH       KEARNY             KS   PUBLIC

0749 PM     HAIL             8 N DEERFIELD           38.09N 101.16W
09/24/2008  E1.25 INCH       KEARNY             KS   PUBLIC

0825 PM     HAIL             3 NW DEERFIELD          38.01N 101.18W
09/24/2008  E1.75 INCH       KEARNY             KS   PUBLIC

0700 AM     HEAVY RAIN       6 N GRIGSTON            38.55N 100.72W
09/25/2008  M1.60 INCH       SCOTT              KS   PUBLIC

            THE RAINFALL OCCURRED BETWEEN 5PM ON THE 24TH AND 3AM ON
            THE 25TH.

0700 AM     HEAVY RAIN       5 N GRIGSTON            38.54N 100.73W
09/25/2008  M1.50 INCH       SCOTT              KS   PUBLIC

            THE RAINFALL OCCURRED BETWEEN 5PM ON THE 24TH AND 3AM ON
            THE 25TH.

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:44 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny61 min

Nearby

Areal Flood Warnings in Kansas, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.